European Association for the Study of the Liver. EASL Clinical Practice Guidelines: Drug-induced liver injury. J Hepatol. 2019 Jun;70(6):1222-1261. doi: 10.1016/j.jhep.2019.02.014. Epub 2019 Mar 27. PubMed PMID: 30926241.
Chalasani NP, Hayashi PH, Bonkovsky HL, Navarro VJ, Lee WM, Fontana RJ; Practice Parameters Committee of the American College of Gastroenterology. ACG Clinical Guideline: the diagnosis and management of idiosyncratic drug-induced liver injury. Am J Gastroenterol. 2014 Jul;109(7):950-66; quiz 967. doi: 10.1038/ajg.2014.131. Epub 2014 Jun 17. PubMed PMID: 24935270.
Definition, Etiology, PathogenesisTop
Drug-induced liver injury (DILI) refers to liver injury caused by drugs (prescribed and recreational) and by herbal and dietary supplements. It results in elevated levels of biochemical liver function parameters (alanine aminotransferase [ALT], alkaline phosphatase [ALP], bilirubin). DILI can be divided into intrinsic drug hepatotoxicity (dose-dependent, predictable, relatively stable, onset within hours to days; eg, acetaminophen [INN paracetamol]) and idiosyncratic drug hepatotoxicity (unpredictable reaction to a drug or its metabolite with onset in days to weeks; rare [1/1000-100,000]; virtually any drug may be involved).
Case definitions for DILI include any of the following:
1) ALT elevation ≥5 × upper limit of normal (ULN).
2) ALP elevation ≥2 × ULN in the absence of known bone pathology.
3) ALT elevation ≥3 × ULN and total bilirubin >2 × ULN.
In patients with abnormal liver test results prior to initiation of treatment with a potentially offending agent, replace the ULN with mean baseline values from before the onset of DILI.
Major clinical types of DILI:
1) Transient, asymptomatic elevation of serum aminotransferase levels (eg, isoniazid, statins, fibrates).
2) Acute hepatocellular injury (due to, eg, acetaminophen, cloxacillin, diclofenac, halothane, isoniazid, lovastatin, herbal preparations, cocaine, amphetamine): Clinical manifestations are similar as in acute viral hepatitis and usually resolve within 1 to 2 months after discontinuation of the offending agent but may lead to hepatic failure requiring liver transplant. Prognostic factors predictive of acute or subacute liver failure: severe jaundice; water retention (ascites, edema); advanced coagulopathy; encephalopathy, coma, or both with a minor elevation in serum aminotransferase levels.
3) Acute cholestatic liver injury (cholestasis may persist for up to 6 months after discontinuation of the offending agent):
a) Intrahepatic cholestasis (eg, oral contraceptives, anabolic steroids, tamoxifen, cytarabine, azathioprine): Pruritus and jaundice, generally with normal aminotransferase levels.
b) Acute cholestatic hepatitis (eg, carbamazepine, sulfamethoxazole/trimethoprim, erythromycin, captopril, ticlopidine): Pruritus, jaundice, right epigastric pain or liver tenderness, elevated aminotransferase levels (but less than ALP levels). If symptoms develop due to hypersensitivity, they may be accompanied by fever, rash, arthralgia, or arthritis.
4) Mixed (hepatocellular and cholestatic) DILI (eg, amoxicillin/clavulanic acid, carbamazepine, cyclosporine [INN ciclosporin]) is the most common type of the disease.
5) Chronic drug-induced liver disease clinically often resembles autoimmune hepatitis. Other distinctive types of chronic liver disease associated with drug-induced injury:
a) Ductopenic (vanishing bile duct) syndrome (eg, chlorpromazine, carbamazepine, tricyclic antidepressants) has clinical features similar to primary biliary cholangitis with chronic cholestasis and bile duct loss. It is progressive and can lead to cirrhosis.
b) Hepatic veno-occlusive disease (cytotoxic agents, eg, busulfan, including bone marrow transplant regimens) is characterized by rapidly increasing ascites, painful hepatomegaly, and jaundice. Hepatic encephalopathy, coagulopathy, and renal failure are commonly associated.
c) Acute fatty liver: A clinical syndrome of rapidly developing failure of the liver and other organs associated with extensive microvesicular steatosis (eg, valproate, amiodarone, didanosine, stavudine, zalcitabine). Also known as Reye syndrome in children with salicylate toxicity.
d) Drug-associated fatty liver disease: Nonalcoholic fatty liver disease attributable to exposure to specific agents (eg, methotrexate, 5-fluorouracil, tamoxifen, glucocorticoids).
e) Focal nodular hyperplasia of the liver or hepatic purpura (cytotoxic agents).
f) Drug reaction with eosinophilia and systemic symptoms (DRESS): Drug-induced hypersensitivity involving multiple organs with systemic manifestations (eg, carbamazepine, phenytoin, phenobarbitone).
1. To establish diagnosis, it is necessary to exclude other causes, in particular:
1) Viral hepatitis A, B, C, and E; infections with cytomegalovirus, herpes simplex virus, and Epstein-Barr virus.
2) Bile duct obstruction.
3) Alcoholic liver disease and nonalcoholic fatty liver disease.
4) Heart failure or recent shock.
5) Autoimmune hepatitis.
6) Wilson disease and hemochromatosis.
7) Primary biliary cholangiopathy and primary sclerosing cholangitis.
Biochemical criteria for the diagnosis of DILI and diagnostic tests recommended for differential diagnosis: Table 7.3-6.
2. To formally establish the causal relationship between a drug and liver injury, the Roussel-Uclaf causality assessment method (RUCAM) (available at the website of the National Institutes of Health) includes weighted scoring of an event according to 7 distinct domains related to:
1) The temporal relationship between exposure to a particular drug and liver injury (both its onset and course).
2) Exclusion of alternative non–drug-related causes.
3) Exposure to other medications that could explain DILI.
4) Risk factors for adverse hepatic reaction.
5) Evidence in the literature regarding DILI caused by the drug in question.
6) Response to repeat exposure to the agent.
The total score, ranging from −9 to +10 points, classifies the event as highly probable (>8), probable (6-8), possible (3-5), unlikely (1-2), or excluded (≤0), according to its likelihood of being the cause of DILI.
1. Immediately discontinue the drug suspected to cause liver injury.
2. Management of acetaminophen overdose. Note that the efficacy of N-acetylcysteine (NAC) in reducing the severity of liver injury from drugs other than acetaminophen has not been substantiated. It may be used in DILI-induced acute liver failure.
3. Symptomatic treatment of pruritus caused by cholestasis.
4. Glucocorticoids are beneficial only in the case of immune-mediated DILI and DILI associated with hypersensitivity features, such as eosinophilia, rash, and fever.
5. Management of acute liver failure.
Clinical type Ratio of ALT elevation to ALP elevationa (R) First-line tests Second-line tests Hepatocellular or mixed R ≥5 2 <R <5 – Acute viral hepatitis serologic studies, HCV RNA – Autoimmune hepatitis serologic studies – Imaging studies (eg, abdominal US) On case-by-case basis: – Ceruloplasmin – Serologic studies for less common viruses (HEV, CMV, EBV) – Liver biopsy Cholestatic R ≤2 Imaging studies (abdominal US) On case-by-case basis: – Cholangiography (either endoscopic or MR-based) – Serologic studies for primary biliary cholangiopathy – Liver biopsy a R = ALT/ULNALT to ALP/ULNALP. Based on Am J Gastroenterol. 2014;109(7):950-66. ALP, alkaline phosphatase; ALT, alanine aminotransferase; CMV, cytomegalovirus; EBV, Epstein-Barr virus; HCV, hepatitis C virus; HEV, hepatitis E virus; MR, magnetic resonance; ULN, upper limit of normal; US, ultrasonography.
Ratio of ALT elevation to ALP elevationa (R)
2 <R <5
– Acute viral hepatitis serologic studies, HCV RNA
– Autoimmune hepatitis serologic studies
– Imaging studies (eg, abdominal US)
On case-by-case basis:
– Serologic studies for less common viruses (HEV, CMV, EBV)
– Liver biopsy
Imaging studies (abdominal US)
On case-by-case basis:
– Cholangiography (either endoscopic or MR-based)
– Serologic studies for primary biliary cholangiopathy
– Liver biopsy
a R = ALT/ULNALT to ALP/ULNALP.
Based on Am J Gastroenterol. 2014;109(7):950-66.
ALP, alkaline phosphatase; ALT, alanine aminotransferase; CMV, cytomegalovirus; EBV, Epstein-Barr virus; HCV, hepatitis C virus; HEV, hepatitis E virus; MR, magnetic resonance; ULN, upper limit of normal; US, ultrasonography.